The effects of long term medication
The miracles of todays medicine It’s 2020, and todays medicine is incredible. It helps to extend and improve quality of life, suppress disease activity and allow people to live more of the life they wish.
As amazing as all the above is, there are also consequences. For medication to have such a miraculous outcome, it is likely because it is stronger, hormone altering, cell destroying, or something along those lines. Side effects of short term medication are usually only minor and reversible, granted you don’t have a bad reaction to it. However when using medication in the long term it can cause long-standing damage to the body.
My personal experience
I am here to write about my personal experience, as always I will be as truthful and transparent as I can with what I write in my blog. So here comes the truth…
This year, 2020, there has been significant visible changes to my body. It all started a year ago in October 2019 when doctors increased my prednisone dose from 5mg to 20mg a day. This caused an almost instant re-appearance of my ‘moon face’, and over the following months I began to gain weight rapidly. As I am experienced with this and am aware of the increased appetite side effect, this time round I tried my best to fight the urges. This did work as I probably only gained about half a stone. However due to the increased water retention, my appearance looks as though I have gained a lot more than I have in reality.
Unfortunately as I have been on a varying dose of prednisone non-stop for almost 10 years now, it has altered the cortisol levels in my body. Cushing syndrome is something that can develop as a result of too much cortisol in the body. Prednisone is an oral corticosteroid, therefore, putting the two together you can see that the long term steroid usage has caused the development of Cushing syndrome. I wrote a little about this in a previous post here.
The most distinguishing symptom is my stretch marks which started to appear in January this year. I first noticed this on my inner thigh and calf. Slowly it spread to other areas including my bum, arms and back. Luckily they are mostly in areas that are not usually visible unless i’m wearing a short dress or a strappy top, so i’ll be safe for the winter time. Thanks to covid I have also not needed to get into a bikini this year! This “time off” has also allowed me to absorb in, appreciate and accept my new body.
No this does not mean I am 100% confident in how I look, yes I would like to loose weight, but for now I am happy enough to say that I have been able to maintain the same weight throughout lockdown. This is how my body will be from now, as I know for a fact that the deep coloured stretch marks will only fade and turn silver over time and that they are here to stay.
A bit of bravery incoming, as mentioned before I want to be truthful and transparent. Here is where my body is at now as of October 2020.
Other long term effects
The other side effects of long term steroid usage that I am experiencing are high blood pressure, fat redistribution (causing fat deposits to collect in certain areas, for me, it is my back), and thinning/fragile skin. This should all however improve over time as I attempt to wean off steroids.
The weight loss is something I will need to work on and put effort towards, that is probably one of the only factors I can try to control. But the stretch marks are here to stay and I will have to embrace my new markings that reflect the battle I am going through.
That’s all for this post, I hope it has helped you understand a little more about the possible effects of long term medication. My story is just one of billions out there.
Love who you are, appreciate what you have and focus on whats important.
Much love to all,
For more information visit the Lupus UK website here.